Announcement

Collapse
No announcement yet.

Antidepressants / Effexor

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Antidepressants / Effexor

    Dearly beloved dry eye brothers and sisters....

    The effects of antidepressants are unpredictable and can't always be "sustained." And I was wondering - has anyone found that the anti-depressant EFFEXOR (Venlafaxine) has made their dry eye condition worse? If you Google the drug, it does have dry eye as an infrequent side-effect...though I haven't been able to find definite information on the subject.

    You can check out more about the drug at:
    http://en.wikipedia.org/wiki/Effexor

    The only side effect we can be sure of is that it's a pricey drug. It's about $100 for one hundred 37.5 mg tablets.

    Also, what anti depressants have people found the least exacerbating in terms of dry eye?
    In the forums I've heard mixed reviews about Celexa, Lexepro, Zoloft, Wellbutrin, and Paxil being mentioned.

    I was on Celexa (Citalopram) for a week and it made my eyes notably worse (I was dropping tears in my eyes seven times a day instead of my usual four.) I went off the drug, and I returned to my regular four doses of Thera Tears per day. I am reluctant to try another antidepressant.

    In a Medical Textbook called "Dry Eye and Ocular Surface Disorders", published by Marcel Dekker, Inc., it lists the following Antidepressants "Associated with Decreased Lacrimal Gland Secretion":
    :

    - Amitriptyline (Elavil®, Tryptanol®, Endep®, Tryptizol®)
    - Nortriptyline (Aventyl® and Pamelor®)
    - Imipramine (Antideprin®, Janimine®, Tofranil®)
    - Desipramine (Norpramin® and Pertofrane®)
    - Doxepin (Aponal®, Adapine®, Sinquan® and Sinequan®)
    - Phenelzine (Nardil®)
    - Tranylcypromine (Parnate®)
    - Amoxapine (Asendin®, Asendis®, Defanyl®, Demolox®, Moxadil®)
    - Trimipramine (Surmontil®)
    - Fluoxetine (Prozac®)

    Thanks!

    Trevor
    Death to Dry Eye!

  • #2
    Hi Trevor,

    From a few patient reports I have the impression that Wellbutrin may be better tolerated by dry eye patients than others. Purely anecdotal and not from personal experience so not worth much but thought I'd mention it.
    Rebecca Petris
    The Dry Eye Foundation
    dryeyefoundation.org
    800-484-0244

    Comment


    • #3
      Dry Eye is a listed, "frequent" side effect

      http://www.crazymeds.org/effexorpi.pdf

      Do a search for "dry eye."

      Good luck!

      Comment


      • #4
        Lexapro (citilopram) caused my dry eye till this day, i didnt have to use drops at all untill i went on them and messed up my eyes, and this is supposed to be a better one for dry eye as well
        I healed my dry eye with nutrition and detoxification. I'm now a Nutritional Therapist at: www.nourishbalanceheal.com . Join my dry eye facebook group: https://www.facebook.com/groups/420821978111328/

        Comment


        • #5
          Antidepressants for dry eye

          I have heard that the natural supplement called "5-HTP" can help depression and anxiety and does not make dry eye problems worse. Do a search on it--it sounds good, and I'm considering trying it myself.

          Comment


          • #6
            Originally posted by mspirk
            I have heard that the natural supplement called "5-HTP" can help depression and anxiety and does not make dry eye problems worse. Do a search on it--it sounds good, and I'm considering trying it myself.
            Interesting.

            Some reasonably promising citations ... especially if you're a mouse :

            http://www.ncbi.nlm.nih.gov/entrez/q...=pubmed_docsum

            http://www.ncbi.nlm.nih.gov/entrez/q...=pubmed_docsum

            http://www.cma.ca/multimedia/staticC.../pdf/pg471.pdf

            Comment


            • #7
              5- Htp

              I have tried 5- HTP and didn't find it did very much for me. However, there have been scientific studies where it seems to be effective for some people. Here is an interesting article:

              http://www.vanderbilt.edu/AnS/psycho.../5htp_myth.htm
              Death to Dry Eye!

              Comment


              • #8
                Lexapro causing irreversible dryness?

                Originally posted by sazy123
                Lexapro (citilopram) caused my dry eye till this day, i didnt have to use drops at all untill i went on them and messed up my eyes, and this is supposed to be a better one for dry eye as well
                Sazy,

                My doctor just recommended that I take Lexapro, and said it had the least side effects that he knew of for any antianxiety/antidepressant medication. Can you say undeniably that it was Lexapro that caused your dry eyes and that the effect is not reversible? I just wanted to check before I make a decision to try it. My plan was to discontinue it if I noticed increased eye dryness, but if it causes irreversible damage to the eyes, then no way. I've never heard of that happening with an antidepressant. Has anyone else??

                Comment


                • #9
                  I'm not a health care pro, however, CELEXA belongs to the same body as LEXEPRO and it made my eye condtiion much worse. I went off the CELEXA and it wasn't AS bad...if you have dry eye syndrome, I wouldn't reccomend taking LEXEPRO...look into Effexor or Welbutrine?

                  Trevor
                  Death to Dry Eye!

                  Comment


                  • #10
                    Can you say undeniably that it was Lexapro that caused your dry eyes and that the effect is not reversible?
                    I can 100% made my eyes the way the have been for over 1 year. How dry are your eyes now? mine werent that bad at all, i was only contact intolerant, i had no dryness on wakening, never had to use drops. I thought as soon as i came off them things would go back to normal but they didnt. they got a bit better after i came off them but about a month after they got worse again-with burning symptoms etc. On the other hand, most peoples dry eyes do return to baseline after discontinuing the drug..

                    irreversible-i still refuse to accept, but certaintly effects which last years.

                    Have you tried exercise and the gym if your depressed, its supposed to relise seritonin.
                    I healed my dry eye with nutrition and detoxification. I'm now a Nutritional Therapist at: www.nourishbalanceheal.com . Join my dry eye facebook group: https://www.facebook.com/groups/420821978111328/

                    Comment


                    • #11
                      Thanks, Crispen and Sazy, for your replies. From the sounds of things, Lexapro doesn't seem like it would be good for anyone with a dry eye condition, so I will pass.

                      I had mentioned earlier in another post that the herbal supplement, 5-HTP, has been recommended to help treat depression/anxiety (among other things), and is not supposed to cause or worsen dry eye, so that will probably be my next step. When I mentioned it to my doctor, he said he was aware of it, but wanted me to try the Lexapro first. After I'm on the 5-HTP for awhile, I'll let you all know if it seems to be (or not to be) helping me.

                      Comment


                      • #12
                        [QUOTE=sazy123]How dry are your eyes now?

                        I'm sorry--I just realized I didn't answer your questions. My eyes are not too bad right now, although I use OTC drops, hot compresses, Restasis, and have four plugs, all of which are helping, I'm sure.

                        [QUOTE=sazy123]Have you tried exercise and the gym if your depressed, its supposed to relise seritonin

                        I usually take a walk every evening, which seems to "lighten the load", but I think I need a little more help.

                        Comment


                        • #13
                          Wellbutrin vs. Lexapro?

                          Hey, Mspirk..

                          Have you thought of talking to your doctor about Wellbutrin? My psychiatrist said it would be an antidepressant that would least effect my mild-ish dry eye condition. I also consulted with two pharmacists and they agreed. Not ALL antidepressants cause or exacerbate dry eye...

                          Good luck

                          Trevor
                          Death to Dry Eye!

                          Comment


                          • #14
                            Dry eye is listed as "infrequent" in the literature for Wellbutrin SR (sustained-release).

                            Events are further categorized by body system and listed in order of decreasing frequency
                            according to the following definitions of frequency: Frequent adverse events are defined as those
                            occurring in at least 1/100 patients. Infrequent adverse events are those occurring in 1/100 to
                            1/1,000 patients
                            , while rare events are those occurring in less than 1/1,000 patients.
                            http://us.gsk.com/products/assets/us_wellbutrinSR.pdf

                            Comment


                            • #15
                              Question...

                              Thanks Niel, for your information about Wellbutrin SR....I hope it's not at all a personal question (just slap me if it is) but have you tried an anti depressant that didn't aggravate your eyes? Again, please forgive me if I'm asking personal medical info...

                              Trevor
                              Death to Dry Eye!

                              Comment

                              Working...
                              X